Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Child switched from Focalin to vyvanse. Having shortness of breath, tightness in throat. Reason?

I am a school nurse and have a nine year old who switched from Focalin 15 or 20 mg daily to vyvanse extended release 50 mg on Jan 28, just 4 days ago. He came to the clinic c/o shortness of breath but his lungs are clear with equal breath sounds, HR 70-100 and mostly regular (possible sinus arrhythmia with inspiration/exp) on palpation , BP 110/74, but continues to have SOB and tightness in his throat . He also takes Zoloft 50 mg per day. The father is on his way to pick him up right now. ANy ideas?
Asked On : Mon, 4 Feb 2013
Answers:  1 Views:  152
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hi There, Thanks for asking. With this switching, the dopamine receptor occupancy in his brain has increased, because he is taking 50 mg XR of Vyvance which is substantially more effective than 20 mg of Focalin. Experiencing shortness of breath in the first days of dosage increment is a common side effect which is seen. Most of the time it is improved with gradual increase in the dose. The chance of arrythmia is really low and you should not worry about it, but it is bothersome for the patient and parents. Since he is taking Zoloft as well, which can also cause shortness of breath, this side effect is exaggerated. The formula of Start low, Go Slow would probably work for him initiating Vyvance. I wish for him the best health and performance at school.
Answered: Wed, 6 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor